Alert archive / Michigan / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 24, NWS Grand Rapids, MI

May 11, 2011Lake County, Mason County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 11, 2011, 12:09 PM EDT for Lake County, Mason County, Michigan. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2011, 12:09 PM EDT (16:09 UTC)
Expired
May 11, 2011, 1:00 PM EDT
In force
51 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lake County, MI, Mason County, MI

The radar

The NCL Michigan radar (KAPX), 142 km from the middle of the area, began a volume at 16:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 4.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2011-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2011-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
782 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

768 
WUUS53 KGRR 111609
SVRGRR
MIC085-105-111700-
/O.NEW.KGRR.SV.W.0024.110511T1609Z-110511T1700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1209 PM EDT WED MAY 11 2011

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN LAKE COUNTY IN WEST CENTRAL MICHIGAN...
  NORTHERN MASON COUNTY IN WEST CENTRAL MICHIGAN...

* UNTIL 100 PM EDT

* AT 1206 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
  NEAR FREESOIL..AND MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FREESOIL...           IRONS...             
  LAKE MICHIGAN RECREATION AREA...            MEADE TWP...
  VICTORY TWP...        FOUNTAIN...           ELK TWP...
  NEWKIRK TWP...        SAUBLE TWP...         MILLERTON...
  LITTLE MANISTEE...    PEACOCK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES
PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4417 8572 4399 8572 4399 8642 4407 8649
      4416 8639 4418 8628
TIME...MOT...LOC 1609Z 252DEG 15KT 4413 8611
WIND...HAIL 60MPH 1.00IN

$$
2 follow-up statements
320 
WWUS53 KGRR 111637
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1237 PM EDT WED MAY 11 2011

MIC085-105-111700-
/O.CON.KGRR.SV.W.0024.000000T0000Z-110511T1700Z/
LAKE MI-MASON MI-
1237 PM EDT WED MAY 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
MASON AND NORTHWESTERN LAKE COUNTIES UNTIL 100 PM EDT...

AT 1233 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL.
THIS STORM WAS LOCATED JUST NORTHEAST OF FREESOIL...MOVING 
EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  IRONS...              MEADE TWP...          ELK TWP...
  LITTLE MANISTEE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES
PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4417 8572 4406 8593 4409 8613 4412 8624
      4416 8639 4418 8628
TIME...MOT...LOC 1635Z 252DEG 15KT 4416 8597
WIND...HAIL <50MPH 1.00IN

$$

TJT
261 
WWUS53 KGRR 111703
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
103 PM EDT WED MAY 11 2011

MIC085-105-111712-
/O.EXP.KGRR.SV.W.0024.000000T0000Z-110511T1700Z/
LAKE MI-MASON MI-
103 PM EDT WED MAY 11 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MASON AND
NORTHWESTERN LAKE COUNTIES HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA...HOWEVER HEAVY RAIN AND FREQUENT LIGHTNING WILL REMAIN 
POSSIBLE WITH THIS THUNDERSTORM OVER EXTREME NORTHEAST MASON AND 
EXTREME NORTHWEST LAKE COUNTIES.

LAT...LON 4417 8572 4406 8593 4409 8613 4412 8624
      4416 8639 4418 8628
TIME...MOT...LOC 1637Z 252DEG 15KT 4416 8596

$$

TJT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 10:30 AM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, May 11, 10:30 AM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1030 AM EDT WED MAY 11 2011

LATEST UPDATE...SHORT TERM...MESOSCALE UPDATE

.SYNOPSIS...(400 AM EDT WED MAY 11 2011)
IT WILL BE UNSEASONABLY MILD WITH A CHANCE OF THUNDERSTORMS TODAY
THROUGH FRIDAY. TEMPERATURES WILL UNDERGO A GRADUAL COOLING TREND
THIS WEEKEND WITH RAIN SHOWERS. TEMPERATURES WILL CONTINUE ON A
COOLING TREND TO BELOW NORMAL FOR THE EARLY PART OF NEXT WEEK.

&&

.SHORT TERM...(1030 AM EDT WED MAY 11 2011)
(TODAY THROUGH FRIDAY AFTERNOON)

MESOSCALE UPDATE...CLUSTER OF TSTMS SLIDING SSE AROUND THE UPPER
RIDGE CONTAINS SOME HAIL AND HEAVY DOWNPOURS. RADAR HAS SUGGESTED
THE POSSIBILITY OF SVR CRITERIA SIZE HAIL (ONE INCH DIAMETER)... BUT
HAVE NOT RECEIVED ANY REPORTS OF SVR HAIL.

THE RIDGE IS STILL AMPLIFYING OVERHEAD AND THE MID LEVEL TEMPS ARE
PROGGED TO WARM WHICH SUGGESTS THESE ELEVATED STORMS SHOULD WEAKEN.
HOWEVER IF THE STORMS BECOME SFC BASED LATER TODAY... A NEW SVR WX
THREAT MAY DEVELOP. THE GRIDS/ZFP WERE AMENDED EARLIER TO ACCOUNT
FOR THE INCOMING MCS.

RAISED POPS TO HIGH CHC ACROSS OUR AREA FOR TONIGHT. 00Z 4KM WRF-NMM
SIM Z GUIDANCE SUGGESTS THAT CONVECTION WHICH WILL DEVELOP ACROSS
WI/IL THIS AFTN WILL TRACK ENE ACROSS LWR MI OVERNIGHT. GIVEN THE
INSTABILITY AND STRONG WARM FRONT NEAR OUR AREA WE WILL HAVE TO
MONITOR THIS CLOSELY FOR POTENTIAL FOR STRONG TO A FEW LOCALLY
SEVERE STORMS PARTICULARLY FROM MID TO LATE AFTN THRU THE EVENING.

MORE SCATTERED SHOWERS AND STORMS ARE ANTICIPATED THURSDAY
(PARTICULARLY IN THE AFTERNOON/EVENING) AS INSTABILITY RAMPS BACK UP
WITH MAX TEMPS EXPECTED TO REACH THE LOW TO MID 80S AND DEW PTS INTO
THE LOWER 60S. SB CAPES SHOULD ONCE AGAIN REACH THE 1000-2000 J/KG
RANGE IN THE AFTN/EARLY EVE. WIND FIELDS/SHEAR VALUES THURSDAY
THROUGH THURSDAY NIGHT LOOK VERY WEAK THOUGH. SCATTERED SHOWERS AND
STORMS REMAIN IN THE FCST INTO FRIDAY AND IT WON/T BE QUITE AS WARM
BUT STILL ABOVE NORMAL.

&&

.LONG TERM...(400 AM EDT WED MAY 11 2011)
(FRIDAY NIGHT THROUGH TUESDAY)

THE MAIN CHALLENGE IN THE LONG TERM DEALS WITH THE RISK FOR RAIN FRI
NIGHT INTO SAT.  COMPLICATED AND UNUSUAL MID TO UPPER LEVEL PATTERN
FOR FRI NIGHT INTO SAT.  ONE UPPER LOW DOWN IN ARKANSAS TRIES TO
LIFT NORTH TOWARD LOWER MI AS A SECOND UPPER LOW OVER IN NEBRASKA
DIVES TOWARD THE GULF.  GIVEN THE FALLING HEIGHTS HERE IN LOWER
MI...ALONG WITH DECENT MOISTURE AROUND...SUSPECT AN EXPANDING AREA
OF RAIN WILL BE DEVELOPING ON SATURDAY. PWAT VALUES ARE WELL ABOVE
NORMAL 12Z SAT.  I INCREASED THE POPS TO ACCOUNT FOR THIS.
TEMPERATURES WILL ALSO BE A CHALLENGE WITH A STRENGTHENING NORTHEAST
FLOW.  I LOWERED TEMPS ON SAT FOR THIS REASON.  I SUSPECT WITH 850
MB WINDS OVER 35 KNOTS FOR PARTS OF THE REGION SAT INTO SUN SHOWN BY
THE ECMWF...THAT IT WILL END UP BLUSTERY AS WELL.

&&

.AVIATION...(822 AM EDT WED MAY 11 2011)
THE MAIN CHALLENGE IN THE AVIATION FORECAST DEALS WITH THE RISK FOR
STORMS TODAY.   THE ATMOSPHERE IS UNSTABLE AND MOISTURE WILL BE ON
THE INCREASE...BUT A WEAK CAP WILL BE PRESENT.  WITH SOME LIFT
ARRIVING WE MAY SEE A FEW STORMS DEVELOPING THROUGH THE AFTERNOON
AND EVENING.  NOT CONFIDENT ENOUGH TO FEATURE THEM IN THE
TAFS...BUT WILL NEED TO MONITOR THE TRENDS CLOSELY THROUGH THE
DAY.   PRIMARILY VFR OUTSIDE OF ANY STORMS TODAY...BUT OVERNIGHT WE
COULD SEE VISIBILITIES DROPPING IN SOME LIGHT FOG.

&&

.MARINE...(400 AM EDT WED MAY 11 2011)
VISIBILITY ISSUES RELATED TO FOG AND HAZE WILL LIKELY BECOME AN
ISSUE LATER TODAY THROUGH THURSDAY INTO FRIDAY. IN ADDITION THE
THREAT OF THUNDERSTORMS WILL POSE A HAZARD TO MARINERS FROM THIS
AFTERNOON THROUGH MIDDAY FRIDAY.

&&

.HYDROLOGY...(400 AM EDT WED MAY 11 2011)
ONLY ONE RIVER FLOOD ADVISORY REMAINS. COVERAGE/INTENSITY OF
SCATTERED THUNDERSTORMS TODAY THROUGH FRIDAY SHOULD BE TOO LOW TO
HAVE A SIGNIFICANT IMPACT ON RIVER LEVELS.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.

&&

SYNOPSIS:    LAURENS
SHORT TERM:  LAURENS/MEADE
LONG TERM:   MJS
AVIATION:    MJS
MARINE:      LAURENS
HYDROLOGY:   LAURENS
Hazardous weather outlook, May 11, 11:50 AM EDT, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1150 AM EDT WED MAY 11 2011

MIZ037>040-043>046-050>052-056>059-064>067-071>074-121000-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1150 AM EDT WED MAY 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS COULD PRODUCE SOME HAIL AND LOCALLY HEAVY
RAINFALL TODAY AS THEY MOVE EAST AT AROUND 15 MPH. THE STORMS TODAY
SHOULD BE MAINLY NORTH OF INTERSTATE 96. STORMS ARE POSSIBLE OVER
THE ENTIRE AREA TONIGHT AND SOME MAY BE SEVERE WITH LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE INTO SATURDAY. AN ISOLATED
SEVERE THUNDERSTORM MAY OCCUR...WITH DAMAGING WINDS AND LARGE
HAIL THE PRIMARY RISKS. LOCALLY HEAVY RAINFALL IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

LMZ844>849-121000-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1150 AM EDT WED MAY 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS COULD PRODUCE SOME HAIL AND LOCALLY HEAVY
RAINFALL TODAY AS THEY MOVE EAST AT AROUND 15 MPH. THE STORMS TODAY
SHOULD BE MAINLY NORTH OF PENTWATER. STORM ARE POSSIBLE OVER THE
ENTIRE AREA TONIGHT AND SOME MAY BE SEVERE WITH LARGE HAIL.

AREAS OF FOG COULD LEAD TO AREAS OF LOW VISIBILITY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A RISK FOR THUNDERSTORMS WILL EXIST INTO SATURDAY. IN ADDITION
WINDS AND WAVES WILL BE ON THE INCREASE THIS WEEKEND. AREAS OF FOG
COULD LEAD TO AREAS OF LOW VISIBILITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

MEADE

In the hours before

Special weather statement, May 11, 9:14 AM EDT, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
914 AM EDT WED MAY 11 2011

MIZ037-111415-
MASON-
914 AM EDT WED MAY 11 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 909 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME NORTHWEST MASON COUNTY...MOVING
NORTHEAST AT 25 MPH.

WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...
BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 4419 8637 4418 8637 4417 8607 4404 8645
      4409 8648 4412 8644 4417 8640 4418 8637
      4419 8639 4420 8637
TIME...MOT...LOC 1313Z 244DEG 21KT 4417 8638

93
Local storm report, May 11, 9:51 AM EDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
951 AM EDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 AM     HAIL             1 SSW FREESOIL          44.09N 86.22W
05/11/2011  M0.70 INCH       MASON              MI   EMERGENCY MNGR

            COUNTY DEPUTY PASSED ALONG TO EM THE HAIL REPORT. VERY
            HEAVY RAIN ALSO OCCURING.

&&

GWETZEL
Local storm report, May 11, 10:24 AM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1024 AM EDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     HAIL             5 SE LUDINGTON          43.90N 86.38W
05/11/2011  M0.25 INCH       MASON              MI   EMERGENCY MNGR

            PEA SIZED HAIL REPORTED NEAR CHAUVEZ AND BRYE ROADS.
            STARTED TO ACCUMULATE IN SMALL AMOUNTS.

&&

GWETZEL

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 9:04 AM EDTSpecial Marine WarningGRR74 min
May 11, 9:22 AM EDTSevere Thunderstorm WarningGRRMason38 min
May 11, 9:52 AM EDTSevere Thunderstorm WarningGRRLake, Mason, Newaygo, Oceana38 min
May 11, 10:02 AM EDTSpecial Marine WarningGRR53 min
May 11, 10:22 AM EDTAreal Flood AdvisoryGRRLake, Mason, Oceana6 hr
May 11, 11:06 AM EDTFlash Flood WarningGRRLake5 hr
May 11, 2:53 PM EDTSevere Thunderstorm WarningGRRClare, Osceola51 min
May 11, 2:58 PM EDTFlash Flood WarningGRROsceola3 hr
May 11, 7:14 PM EDTSpecial Weather StatementGRRLake, Mason61 min
May 11, 7:52 PM EDTSpecial Marine WarningGRR113 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.